Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Bad,preventative Mepron rash,,,is it safe to stop with low a 170 C4 countD$ count
May 12, 2009

I have been recently diagnosed with AIDs and have been taking preventative PCP treatment with Mepron after allergy to Bactrim caused skin rash,,,the mepron caused a rash that is lasting longer and more alarming to look at,,as of now i was taken of all antibiotics,,,my Doctor assures me its not stevens johnson syndrome but im scared to death! So my questions are: 1) can having these allergic reactions lower my cd4 count 2) Im starting Atripla this Wendsday but so worried about PCP with out any preventative antibiotics 3) ive stopped Mepron 3 days ago i read it has a long half life so how much longer will i have to endure this hot itchy rash,,is the worst over? 4) My diagnosis was my first test performed about a month ago so i was wondering could these low cd4 counts and higher viral loads be a case of acute infection right after seroconverting? is there any cause for another test before starting these meds,,i would hate to start too early

Response from Dr. Frascino

Hi,

1. Allergic reactions (or drug eruptions) would not be expected to lower your CD4 count.

2. It is true that a CD4 count less than 200 or CD4% less than 14% is associated with an increased risk for Pneumocystis carinii pneumonia. There are options for folks who have had significant rash reactions to Bactrim. These would include (a) a desensitization program for reintroducing Bactrim with gradual increases in doses; (b) dapsone; (c) dapsone plus pyrimethamine and leukovorin; and (d) aerosolized pentamidine.

3. If you've stopped Mepron three days ago, the worst of the rash should indeed be over. It should subside gradually over the next few days.

4. It is true that HIV acute infection is associated with a significant and rapid drop in absolute CD4 count accompanied by skyrocketing HIV plasma viral loads; however, your count of 170 would much more likely represent longstanding chronic infection rather than acute infection due to the marked degree of CD4 depletion.

5. Should you repeat your tests before beginning your meds? When possible I do prefer having more than a single blood test result prior to beginning antiretroviral therapy. I also get a baseline resistance test (genotype) to help in selecting the best initial regimen. However, when CD4 counts are very low, I would not delay beginning therapy.

Good luck.

Dr. Bob



Previous
Relaxe man, its all good
Next
Weakpositive Elisa, Indeterminate Western Blot

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement